Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Pendleton, OR

July 25, 2017

NWS Pendleton, OR issued this red flag warning at Jul 25, 2017, 2:36 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2017, 2:36 PM PDT (21:36 UTC)
Expired
Jul 25, 2017, 10:00 PM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

830 
WWUS86 KPDT 252136
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
236 PM PDT Tue Jul 25 2017

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE JOHN
DAY BASIN AND SURROUNDING MOUNTAINS...

...SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS
CENTRAL AND NORTHEAST OREGON...

.Thunderstorms that have developed south of Prairie City at this
time are producing enough lightning strikes to warrant a Red Flag
Warning. A low pressure system over northern California will send
surges of moisture and energy across southern Oregon this evening
and across central and northeast Oregon on Wednesday, bringing 
scattered thunderstorms that will produce abundant lightning.

ORZ642-260600-
/O.NEW.KPDT.FW.W.0011.170725T2136Z-170726T0500Z/
/O.NEW.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
Southern Blue and Strawberry Mountains-
236 PM PDT Tue Jul 25 2017

...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
642...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONE 642...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect until 10 PM PDT this evening. A Fire 
Weather Watch has also been issued. This Fire Weather Watch is in 
effect from Wednesday afternoon through late Wednesday night. 

* AFFECTED AREA...In Oregon...Fire weather zone 642 covering the
  John Day Basin and surrounding mountains.

* TIMING...Thunderstorms that have developed south of Prairie City
  at this time are producing enough lightning strikes to warrant a
  Red Flag Warning. Thunderstorms will diminish overnight but
  return to the same area Wednesday afternoon and evening.

* LIGHTNING ACTIVITY...3 meaning thunderstorms are few with light
  to moderate rain.

* PRECIPITATION...Up to one quarter of an inch with thunderstorms
  this afternoon and evening. Some storms on Wednesday could bring
  one quarter to one half inch of rain.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

ORZ610-611-640-643>645-260600-
/O.NEW.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
East Slopes of Central Oregon Cascades-Deschutes National Forest -
 minus Sisters Ranger District-Central Mountains of Oregon-
Northern Blue Mountains of Oregon-Central Blue Mountains-
Wallowa District-
236 PM PDT Tue Jul 25 2017

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 610, 611, 640, 643, 644, AND 645...

The National Weather Service in Pendleton has issued a Fire
Weather Watch, which is in effect from Wednesday afternoon
through late Wednesday night. 

* AFFECTED AREA...In Oregon...fire zone 610 south of the Wasco
  County line...fire zone 611 covering the Deschutes National
  Forest...fire zone 640 covering the Prineville District and
  Ochoco Mountains...fire zone 643 and 644 covering the Oregon
  Blue Mountains...and fire zone 645 covering Wallowa County.

* TIMING...Scattered thunderstorms will develop Wednesday
  afternoon and continue through the evening hours. A few storms
  may also continue through early Thursday morning. 

* LIGHTNING ACTIVITY...3 meaning thunderstorms are few with light
  to moderate rain.

* PRECIPITATION...Most storms will bring one tenth to one quarter
  of an inch of rain. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
633 
WWUS86 KPDT 252323
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
423 PM PDT Tue Jul 25 2017

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE JOHN
DAY BASIN...THE SURROUNDING MOUNTAINS AND IN CENTRAL OREGON...

...SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS
CENTRAL AND NORTHEAST OREGON...

.Thunderstorms that have developed south of Prairie City and in
central Oregon at this time are producing enough lightning 
strikes to warrant a Red Flag Warning. A low pressure system over 
northern California will send surges of moisture and energy across
southern Oregon this evening and across central and northeast 
Oregon on Wednesday, bringing scattered thunderstorms that will 
produce abundant lightning.

ORZ611-260730-
/O.EXA.KPDT.FW.W.0011.000000T0000Z-170726T0500Z/
/O.CON.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
Deschutes National Forest - minus Sisters Ranger District-
423 PM PDT Tue Jul 25 2017

...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
611...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT FOR ABUNDANT LIGHTNING AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONE 611...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect until 10 PM PDT this evening. 

* AFFECTED AREA...In ORZ611...Fire weather zone 611.

* TIMING...Scattered thunderstorms have developed this afternoon
  and will continue through the evening hours. A few storms may 
  also continue through early Thursday morning.

* LIGHTNING ACTIVITY...3 meaning thunderstorms are few with 
  light to moderate rain. 

* PRECIPITATION...Most storms will bring one tenth to one 
  quarter of an inch of rain. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

ORZ642-260730-
/O.CON.KPDT.FW.W.0011.000000T0000Z-170726T0500Z/
/O.CON.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
Southern Blue and Strawberry Mountains-
423 PM PDT Tue Jul 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 642...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT FOR ABUNDANT LIGHTNING AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONE 642...

* AFFECTED AREA...In ORZ642...Fire weather zone 642.

* TIMING...Thunderstorms that have developed south of Prairie
  City at this time are producing enough lightning strikes to 
  warrant a Red Flag Warning. Thunderstorms will diminish 
  overnight but return to the same area Wednesday afternoon and 
  evening.

* LIGHTNING ACTIVITY...3 meaning thunderstorms are few with 
  light to moderate rain. 

* PRECIPITATION...Up to one quarter of an inch with 
  thunderstorms this afternoon and evening. Some storms on 
  Wednesday could bring one quarter to one half inch of rain. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

ORZ610-640-643>645-260730-
/O.CON.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
East Slopes of Central Oregon Cascades-
Central Mountains of Oregon-Northern Blue Mountains of Oregon-
Central Blue Mountains-Wallowa District-
423 PM PDT Tue Jul 25 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT FOR ABUNDANT LIGHTNING AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 610, 640, 643, 644, AND
645...

* AFFECTED AREA...In ORZ610...Fire weather zone 610. In ORZ640...
  Fire weather zone 640. In ORZ643...Fire weather zone 643. In 
  ORZ644...Fire weather zone 644.In ORZ645...Fire weather zone 
  645. 

* TIMING...Scattered thunderstorms will develop Wednesday 
  afternoon and continue through the evening hours. A few 
  storms may also continue through early Thursday morning.

* LIGHTNING ACTIVITY...3 meaning thunderstorms are few with 
  light to moderate rain. 

* PRECIPITATION...Most storms will bring one tenth to one 
  quarter of an inch of rain. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
457 
WWUS86 KPDT 260447
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
947 PM PDT Tue Jul 25 2017

...SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS
CENTRAL AND NORTHEAST OREGON...

.Thunderstorms that have developed south of Prairie City and in
central Oregon this past afternoon and early evening have 
dissipated with only a few isolated thunderstorms left...mainly 
south of John Day. A low pressure system over northern California
will send surges of moisture and energy across southern...central
and northeast Oregon on Wednesday, bringing back scattered 
thunderstorms again that will produce abundant lightning.

ORZ642-261300-
/O.EXP.KPDT.FW.W.0011.000000T0000Z-170726T0500Z/
/O.CON.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
Southern Blue and Strawberry Mountains-
947 PM PDT Tue Jul 25 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT FOR ABUNDANT LIGHTNING AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONE 642...

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
642...

* AFFECTED AREA...In ORZ642...Fire weather zone 642.

* TIMING...Thunderstorms that developed earlier this afternoon and
  evening have mostly dissipated and the Red Flag Warning will
  expire at 10 PM this evening. Scattered thunderstorms will
  develop again on Wednesday afternoon and continue through the 
  evening hours. A few storms may also continue through early 
  Thursday morning.

* LIGHTNING ACTIVITY...3 meaning thunderstorms are few with 
  light to moderate rain.

* PRECIPITATION...Most storms will bring one tenth to one 
  quarter of an inch of rain.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

ORZ611-261300-
/O.EXP.KPDT.FW.W.0011.000000T0000Z-170726T0500Z/
/O.CON.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
Deschutes National Forest - minus Sisters Ranger District-
947 PM PDT Tue Jul 25 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT FOR ABUNDANT LIGHTNING AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONE 611...

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
611...

* AFFECTED AREA...In ORZ611...Fire weather zone 611.

* TIMING...Thunderstorms that developed earlier this afternoon and
  evening have dissipated and the Red Flag Warning will expire at
  10 PM this evening. Scattered thunderstorms will develop again
  Wednesday afternoon and evening. A few storms may also continue
  through early Thursday morning.

* LIGHTNING ACTIVITY...3 meaning thunderstorms are few with 
  light to moderate rain.

* PRECIPITATION...Most storms will bring one tenth to one 
  quarter of an inch of rain.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

ORZ610-640-643>645-261300-
/O.CON.KPDT.FW.A.0006.170726T2000Z-170727T1200Z/
East Slopes of Central Oregon Cascades-
Central Mountains of Oregon-Northern Blue Mountains of Oregon-
Central Blue Mountains-Wallowa District-
947 PM PDT Tue Jul 25 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT FOR ABUNDANT LIGHTNING AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 610, 640, 643, 644, AND
645...

* AFFECTED AREA...In ORZ610...Fire weather zone 610. In ORZ640...
  Fire weather zone 640. In ORZ643...Fire weather zone 643. In 
  ORZ644...Fire weather zone 644. In ORZ645...Fire weather zone 
  645. 

* TIMING...Scattered thunderstorms will develop Wednesday 
  afternoon and continue through the evening hours. A few storms 
  may also continue through early Thursday morning.

* LIGHTNING ACTIVITY...3 meaning thunderstorms are few with 
  light to moderate rain.

* PRECIPITATION...Most storms will bring one tenth to one 
  quarter of an inch of rain.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 25, 2:32 PM PDT, 4 minutes earlier.

Area forecast discussion, Jul 25, 2:32 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
232 PM PDT Tue Jul 25 2017

.SHORT TERM...Tonight through Friday...The upper low continues
pumping moisture north into southern Oregon. Another round of
isolated thunderstorms will occur in the southern portion of
Deschutes, Crook, and Grant counties this evening. All models show
the slow moving upper level low near the northern CA coast
transitioning to an open wave on Wednesday and moving northeast
across southeast and east central Oregon Wednesday night and
Thursday. As this happens, the chance for thunderstorms will
increase and move north and east into the Blue mountains and
Wallowa mountains. Looking at a fire weather watch for mountain
areas south of the Columbia Basin. See Fire Weather discussion for
additional details. Nearly all of Washington and the Columbia
river counties of Oregon will remain hot and dry. As the wave
moves east, a more westerly flow will bring a drier pattern to
Oregon. This westerly flow will produce gusty winds in the
Columbia Gorge and Kittitas valley areas Thursday afternoon. This
westerly flow will also drop temperatures slightly on Thursday and
Friday compared to Wednesday.

.LONG TERM...Friday night through Tuesday...Models in fair agreement
with the overall pattern.  However, they differ in position of upper
level high which affects the flow over the Pacific Northwest.  The
GFS Ensemble members show a general ridge over the area with
predominant southwest flow as they keep the high farther south.  The
ECMWF shows southwest flow early in the period becoming more
westerly as the upper ridge builds over central Nevada.  At this
time, will lean towards the drier ECMWF solution as it handled the
current pattern better. With limited low level moisture, the weather
should remain dry and hot through the period. However, there could
be some afternoon buildups over Central Oregon and the Elkhorns each
late afternoon and early evening, but not expecting them to develop
beyond towering cumulus.  Daytime highs will be well above
normal.  Earle

&&

.AVIATION...00Z TAFs...VFR conditions will continue for the next
24 hours. Isolated thunderstorms may approach Central Oregon this
evening, but they are not expected to impact any TAF sites.
Thunderstorms will become more widespread Wednesday in Central
Oregon, but will leave mention out of KRDM and KBDN at this time.
Winds will generally remain 10 kts or less...except KDLS 10-15 kts
Wednesday afternoon. Earle

&&

.FIRE WEATHER...Thunderstorms that have developed southeast of
Prairie City this afternoon are producing about 5-10 lightning
strikes every 15 minutes.  Will issue a Red Flag Warning for Fire
zone 642 through this evening.  Lightning strikes for the Deschutes
National Forest in Fire zone 611 should be infrequent with isolated
storms but will be monitored closely.

Fire Weather Watches will be issued shortly for the fire zones
across central and northeast Oregon (OR610, OR611, OR640, OR642,
OR643, OR644 and OR645) for thunderstorms producing abundant
lightning Wednesday afternoon and Wednesday night.  Confidence is
high that there will be scattered thunderstorms across central and
northeast Oregon, but the uncertainty lies on where the cluster of
lightning strikes will occur.  The track of the wave associated with
the low pressure trough over northern California that gets absorbed
in the southwest flow is questionable and decisions on what to do
with the watches will be made by Wednesday morning.  Due to the high
precipitable water on Wednesday (approx. 1 inch), believe some
storms could bring a 0.25 inch...possibly 0.5 inch...that will occur
underneath the core of the storms. Despite the possibility of
wetting rain, there will also be abundant lightning.

A weak marine surge on Thursday will cause winds to increase in the
Eastern Columbia River Gorge, the Kittitas Valley and over portions
of the Lower Columbia Basin.  The wind and RH threat is marginal and
fire weather highlights may be needed if the marine surge is
stronger than currently advertised by the models. Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  96  64  95 /   0   0  10  10
ALW  68  98  69  97 /   0   0   0  10
PSC  61  99  64  98 /   0   0   0   0
YKM  65  99  65  96 /   0   0   0   0
HRI  64  98  66  97 /   0   0   0   0
ELN  61  96  63  91 /   0   0   0   0
RDM  57  93  55  92 /  10  30  20   0
LGD  55  94  57  93 /   0  20  20  10
GCD  61  94  60  94 /  10  30  20  10
DLS  67  95  66  90 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ642.

     Fire Weather Watch from Wednesday afternoon through late
     Wednesday night for ORZ610-611-640-642>645.

WA...None.
&&

79/81/81

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:36 PM PDTFire Weather WatchPDT18 hr

Nearby

Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.